Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

What happens when narcotic medication is discontinued after a long period?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1055 Questions
I was going to pain clinic and I missed my appt. I've never missed any appt's ever. they now discharged me over that. My family doctor is on maternity leave with no covering doctor until Feb. I've been on narcotic medication for the [ast 7 years for trigemeinal neuralgia and ocipital nerve damage. What will happen to me without the pain medication?
Posted Thu, 16 Jan 2014 in Brain and Spine
Answered by Dr. Praveen 1 hour later
Brief Answer: It can result in withdrawal symptoms Detailed Answer: Hello, I have gone through your query & deeply understand your concern. Most narcotic medications have withdrawal symptoms if you stop taking them. As a result pain and other neurological complaints which you were initially suffering from before treatment will reappear. Could you tell us what medication have you been taking? Regards
Above answer was peer-reviewed by
Follow-up: What happens when narcotic medication is discontinued after a long period? 59 minutes later
I was on Percocet 10 2 times for breakthrough pain and dilaudid 4mg in the morning and night. I'm a nervous wreck as to what will happen. They've had me on some form of narcotics since I had the micro vascular decompression surgery in 2007.
Answered by Dr. Praveen 13 hours later
Brief Answer: Hello.Few side are listed below Detailed Answer: Hello.Thanks for writing back. Stopping percocet or dilaudid might result in restlessness, watering of eyes, nose, yawning, perspiration, chills, body aches and blurring of vision. Other symptoms also may develop, including: irritability, anxiety, backache, joint pain, weakness, abdominal cramps, insomnia, nausea, anorexia, vomiting, diarrhea, or increased blood pressure, respiratory rate, or heart rate. Please do not panic since these are among the possible side effects of stopping these medications. Hope this helps. Thanks.
Above answer was peer-reviewed by
Follow-up: What happens when narcotic medication is discontinued after a long period? 14 hours later
Thank you
Answered by Dr. Praveen 6 hours later
Brief Answer: You are most welcome Detailed Answer: Keep us posted for further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor